Reactions 1704, p148 - 2 Jun 2018
Iatrogenic engorgement of the clitoris: case report
A 39-year-old woman developed iatrogenic engorgement of
the clitoris during treatment with escitalopram, duloxetine and
venlafaxine for adjustment disorder with depressed mood
[routes not stated].
The woman, who had an adjustment disorder with
depressed mood, started receiving treatment with
escitalopram 20mg per day. After two days of the therapy, she
developed occasional burning, swelling of the clitoris and
pinpricks. In a few days, the symptoms turned stronger and
regular. An adverse reaction to escitalopram was considered.
The woman’s escitalopram was discontinued, and she
recovered completely after a week. Thereafter, she was started
on duloxetine 30mg per day. However, after two days of the
therapy, she experienced the similar symptoms as occurred
previously. After a week, duloxetine was stopped with
immediate improvement in the symptoms and complete
resolution after a few days. At the age of 41 years, she
experienced another episode of adjustment disorder with
depressed mood and started receiving treatment with
venlafaxine 75mg per day. After two days of venlafaxine
treatment, she again developed burning, swelling of the clitoris
and pinprick as occurred previously. Physical examination
demonstrated no erection of the clitoris. Venlafaxine was
subsequently stopped. Discontinuation of venlafaxine resulted
in complete resolution of the symptoms in a week.
Author comment: "[E]scitalopram (20 mg) a day was
started. After 2 days, she complained of occasional burning,
pinpricks, and swelling of the clitoris. . .Suspecting an adverse
reaction,the escitalopram was discontinued. . .trial with 30
mg a day of duloxetine caused the appearance of the same
symptoms. . .75 mg a day of venlafaxine was started.
Similarly to the previous occasion, after 2 days, the patient
complained of burning, pinpricks, and swelling of the clitoris."
Raudino F, et al. Iatrogenic Engorgement of the Clitoris Due to Antidepressants:
Report of a Case. Journal of Clinical Psychopharmacology 38: 280-281, No. 3, Jun
2018. Available from: URL: http://doi.org/10.1097/JCP.0000000000000881 -
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved